Alabama, 2023

Tornado and Damaging Winds in Alabama, July 21, 2023

July 21, 2023 · NWS HUN · 20 events in 4 counties and zones

A complex of strong to severe thunderstorms spread east from the southern Plains through the mid South during the morning hours, and arrived in the Tennessee Valley during the afternoon hours. One of the thunderstorms spawned a tornado in Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of strong to severe thunderstorms spread east from the southern Plains through the mid South during the morning hours, and arrived in the Tennessee Valley during the afternoon hours. One of the thunderstorms spawned a tornado in Madison County. Several of the thunderstorms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 12:45 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 12:45 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
145 PM CDT Fri Jul 21 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(This Afternoon and Tonight)
Issued at 145 PM CDT Fri Jul 21 2023

An active afternoon and evening is in store across the local
forecast area with a multiple rounds of thunderstorms possible.
Some storms may become strong to severe capable of producing
damaging winds and torrential rainfall.

Satellite imagery as of 18z indicates an east to west line of
agitated Cu across central TN. Further south, showers and storms
have have developed along another subtle boundary extending from
Memphis into southern Middle TN. There is also a third boundary
located in central AL. Further west across AR, a MCS is tracking
to the east with a history of gusty winds. All three boundaries
are likely to play a role in determining where storms develop
across the Tennessee Valley this afternoon followed by the MCS
this evening. Confidence remains low this afternoon in both timing
and coverage, but any storm that does develop will be capable of
becoming strong to severe quickly given ample instability.

However, the main concern tonight could be flash flooding as the
expected storm motion will generally be west to east. This would
allow storms to train over the same location, similar to what
occurred this morning. PWs over 2 inches suggest high rainfall
rates, potentially 1-2 inches per hour. Places along and north of
the TN River in north-central AL may be quick to flash flooding
given very high rainfall amounts the last 24 hrs. Showers and
storms will gradually end from north to south overnight into the
early morning hours Saturday as the main boundary to our north
finally moves south of the forecast area.

&&

.SHORT TERM...
(Saturday through Monday)
Issued at 145 PM CDT Fri Jul 21 2023

Cooler and drier conditions are expected this weekend as the
Southeast becomes situated under an upper level trough. Afternoon
highs only top out in the mid 80s, but more importantly the
dewpoints will only be in the mid 60s. The dry conditions continue
into the start of the work week, but temperatures begin to climb
back into the upper 80s to lower 90s as the upper level flow
becomes more westerly.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 145 PM CDT Fri Jul 21 2023

Overall, the long term forecast period will be on the dry side.
However, an upper level ridge across the Desert Southwest will
slowly shift eastward. With the Tennessee Valley on the eastern
edge of the ridge, dry but hot conditions are expected to return
by the second half of next week. Afternoon temperatures rise into
the lower 90s on Tuesday and Wednesday and then the mid 90s on
Thursday and Friday. As better moisture returns to the area late
next week a low chance (15-20%) of diurnally driven thunderstorms
is possible.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Fri Jul 21 2023

VFR conditions will prevail through the early afternoon. Showers
and thunderstorms will pick up mid afternoon to evening which
will allow for MVFR to IFR conditions at both locations.
Conditions could linger overnight with VFR conditions returning
early morning for the remainder of the TAF period. Amendments may
be needed pending the arrival time of convection.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...GH
SHORT TERM....GH
LONG TERM....GH
AVIATION...RAD

In the hours before

Special weather statement, Jul 21, 2:46 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
346 PM CDT Fri Jul 21 2023

ALZ007-008-016-212130-
Marshall AL-Morgan AL-Cullman AL-
346 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Marshall...
northeastern Cullman and southeastern Morgan Counties through 430 PM
CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cullman, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albertville, Cullman, Boaz, Guntersville, Arab, Good Hope, Holly
Pond, Baldwin, Vinemont and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3412 8694 3434 8692 3443 8615 3419 8616
      3418 8620 3410 8630 3421 8642 3426 8644
      3426 8649 3425 8652 3423 8652 3420 8655
      3419 8655 3415 8659 3412 8660 3412 8663
      3409 8666
TIME...MOT...LOC 2046Z 273DEG 52KT 3422 8679

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

09
Special weather statement, Jul 21, 2:53 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Huntsville AL
353 PM CDT Fri Jul 21 2023

TNZ076-096-097-212145-
Franklin TN-Moore TN-Lincoln TN-
353 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of Moore...north
central Lincoln and northwestern Franklin Counties through 445 PM
CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Petersburg, or 8 miles southwest of Shelbyville,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Chestnut Ridge, Arnold AFB
and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3535 8606 3523 8606
      3530 8662 3532 8662 3533 8660 3536 8660
      3537 8657 3535 8654 3536 8649 3533 8646
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 2052Z 272DEG 37KT 3538 8654

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jul 21, 3:22 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
422 PM CDT Fri Jul 21 2023

ALZ001-004-005-212145-
Lawrence AL-Lauderdale AL-Limestone AL-
422 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of west central
Limestone...southeastern Lauderdale and northeastern Lawrence
Counties through 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 17 miles east of Muscle Shoals, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersville, Coxey, Oliver, Ripley and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northwestern Alabama.

&&

LAT...LON 3471 8742 3483 8741 3486 8710 3465 8711
TIME...MOT...LOC 2122Z 271DEG 26KT 3478 8734

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jul 21, 3:28 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
428 PM CDT Fri Jul 21 2023

TNZ096-097-212200-
Franklin TN-Lincoln TN-
428 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southeastern Lincoln
and southwestern Franklin Counties through 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 11 miles east of Fayetteville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cowan, Huntland, Lexie Crossroads, Smithland, Beans Creek,
Flintville, Maxwell and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.

&&

LAT...LON 3517 8600 3501 8601 3504 8646 3513 8645
      3514 8637 3512 8636 3514 8635 3513 8635
      3512 8632 3513 8631 3514 8633 3514 8632
TIME...MOT...LOC 2128Z 271DEG 26KT 3509 8639

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jul 21, 3:43 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
443 PM CDT Fri Jul 21 2023

ALZ006-008-009-212215-
Marshall AL-Madison AL-Jackson AL-
443 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern
Marshall...southwestern Jackson and southeastern Madison Counties
through 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant, or 10 miles southwest of Scottsboro, moving east at 25 mph. A
second strong thunderstorm was located just south of Gurley.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsboro, Owens Cross Roads, Grant, Section, Woodville, Dutton,
Langston, Paint Rock, Lim Rock and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3449 8597 3449 8599 3453 8646 3467 8645
      3469 8589
TIME...MOT...LOC 2142Z 271DEG 23KT 3456 8619

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jul 21, 3:47 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
447 PM CDT Fri Jul 21 2023

ALZ006-TNZ096-212215-
Madison AL-Lincoln TN-
447 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern Madison
and southern Lincoln Counties through 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hazel Green, or 8 miles south of Fayetteville, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Hazel Green, New Market, Lincoln, Elkwood, Plevna,
Elora, Belleview, Skinem and Molino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northeastern Alabama...and Middle Tennessee.

&&

LAT...LON 3506 8632 3490 8633 3489 8634 3498 8675
      3511 8674 3512 8632
TIME...MOT...LOC 2147Z 274DEG 26KT 3502 8661

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09

The radar

The Northeast Alabama radar (KHTX), 88 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 21, 3:52 PM CST
Where
Limestone County, 1.2 mi WNW of O Neal
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.859, -87.048

Trees were knocked down near the intersection of Elk River Mills Road and Fort Hampton Road.

Thunderstorm Wind, Limestone

When
July 21, 3:56 PM CST
Where
Limestone County, 0.27 mi SSE of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.796, -86.978

Trees and power lines were blown down on the 800 block of Levert Avenue.

Thunderstorm Wind, Limestone

When
July 21, 3:58 PM CST
Where
Limestone County, 1.04 mi NNE of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.814, -86.974

Trees were knocked down partially blocking the roadway at the 500 block of 7th Avenue.

Thunderstorm Wind, Limestone

When
July 21, 4:00 PM CST
Where
Limestone County, 0.92 mi NE of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.810, -86.969

A roof was partially torn off of Athens Renaissance Middle School resulting in classrooms being flooded.

Thunderstorm Wind, Limestone

When
July 21, 4:04 PM CST
Where
Limestone County, 1.33 mi WSW of Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.790, -87.000

Shingles were blown off of a home at the intersection of Brownsferry and Lucas Ferry Roads.

Thunderstorm Wind, Lauderdale

When
July 21, 4:10 PM CST
Where
Lauderdale County, 2.11 mi N of Threet
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.980, -87.823

A tree was uprooted just west of Natchez Trace Parkway north of Cloverdale, about two miles south of the Tennessee state line.

Thunderstorm Wind, Madison

When
July 21, 4:13 PM CST
Where
Madison County, 2.36 mi SSW of Redstone Aaf
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.650, -86.720

Multiple trees were knocked down, including on some vehicles.

Thunderstorm Wind, Madison

When
July 21, 4:19 PM CST
Where
Madison County, 0.35 mi E of Lily Flag
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.650, -86.564

Multiple trees and power lines were knocked down along Strong Drive SE.

Thunderstorm Wind, Madison

When
July 21, 4:20 PM CST
Where
Madison County, 0.7 mi ESE of Lily Flag
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.647, -86.558

A large tree was uprooted, knocking down power lines at the intersection of Weatherly Road and Valley View Drive SE.

Thunderstorm Wind, Madison

When
July 21, 4:22 PM CST
Where
Madison County, 1.49 mi NNW of Nunn Store
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.670, -86.490

Two large oak tree branches were torn off.

Thunderstorm Wind, Madison

When
July 21, 4:25 PM CST
Where
Madison County, 0.28 mi N of Dug Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.724, -86.500

A large portion of a tree was torn off on Paul Road.

Tornado, Madison

When
July 21, 4:26 PM CST to 4:37 PM CST
Where
Madison County, 1.08 mi ESE of Haden to 2.08 mi ESE of Berkley
Rating
EF1
Path length
7.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.676, -86.502

The tornado initially touched down northwest of Highway 431 in Hampton Cove along Paul Drive off of Old Big Cove Road. It skipped south and east as it crossed Highway 431 at Hampton Cove Cemetery, causing sporadic tree and limb damage. From there the tornado moved southeast as it approached Old Highway 431, crossing portions of the Robert Trent Jones Golf Trail at Hampton Cove. Sporadic tree damage was noted along Masters Drive, Augusta Trace, and Hampton Cove Way into the main entrance of the neighborhood on the Bypass. Trees were snapped and uprooted at this location near the waterfall at the entrance to the subdivision, and tornado width was estimated at about 40 yards. From here, the tornado continued southeast across mainly rural portions of the golf course as it approached Old Highway 431 heading to Cherry Tree. Trees were downed at the ball fields at this location, before the tornado strengthened as it approached homes further down Cherry Tree Road. A home suffered damage when trees were blown down onto the structure, as well as trees snapped near the bases at this location. The tornado was at its strongest at this location, with 93 mph wind speeds and a width of 50 yards as it snapped the trees about 2-5 feet from their bases. From this point, the tornado produced sporadic tree damage following Goose Creek along Cherry Tree Road. The last noted damage occurred near the intersection of Cherry Tree Road and Old Gurley Pike.

Thunderstorm Wind, Jackson

When
July 21, 4:28 PM CST
Where
Jackson County, 1.9 mi SW of Rash
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.850, -85.923

A tree was knocked down on CR 55 north of Low Gap.

Thunderstorm Wind, Madison

When
July 21, 4:28 PM CST
Where
Madison County, 0.77 mi NNW of Nunn Store
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.660, -86.487

The sign of the Sonic Restaurant was blown out.

Thunderstorm Wind, Madison

When
July 21, 4:32 PM CST
Where
Madison County, 0.89 mi NE of Nunn Store
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.660, -86.470

A large tree was blown across the entrance to the Hampton Cove Waterfall near the golf course.

Thunderstorm Wind, Madison

When
July 21, 4:33 PM CST
Where
Madison County, 0.89 mi SE of Cherrytree
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.640, -86.440

Three large trees were uprooted and two others were snapped.

Thunderstorm Wind, Limestone

When
July 21, 4:37 PM CST
Where
Limestone County, 1.96 mi E of Lawngate
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.715, -87.046

A tree was knocked down with partial blockage of Nuclear Plant Road, west of Hatchett Ridge.

Thunderstorm Wind, Limestone

When
July 21, 4:41 PM CST
Where
Limestone County, 1.26 mi SSW of Reid
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.733, -87.037

Trees were knocked down on Wales Road, partially blocking the roadway.

Thunderstorm Wind, Limestone

When
July 21, 4:43 PM CST
Where
Limestone County, 0.89 mi SE of Blackburn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.770, -87.040

Power lines were knocked down on Ham Road.

Thunderstorm Wind, Madison

When
July 21, 4:58 PM CST
Where
Madison County, 0.8 mi NNW of Nunn Store
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.661, -86.484

Damage was reported to a gas station canopy in Hampton Cove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124204, 1124205, 1124203, 1124182, 1124173, 1124174, 1124184, 1124183, 1124200, 1124190, 1124198, 1117318, 1124175, 1124199, 1124197, 1124192, 1124179, 1124178, 1124177, 1124180.